When humans are in pain, they tend to reach for an Aleve. But can dogs take the same medicine that humans can to help ease their pain? The answer isn’t exactly that simple. For dogs it depends on the type of medication and if it has been approved by your vet. Contact your veterinarian before giving your dog Aleve.
What Can Happen if I Give My Dog Aleve?
Aleve is the name brand for naproxen, which can reduce pain, swelling, and stiffness in humans. Aleve is a nonsteroidal anti-inflammatory drug, NSAIDs. Typically, Aleve is a last resort for vets to recommend giving to pets. There are other pain management medications for dogs, such as Carprofen.
The first question to be answered is “was the Aleve prescribed to your dog or were they sniffing around in the medicine cabinet?” If the Aleve was prescribed to your dog, follow the vet’s instructions. Call your vet if you have any questions about the prescription. On the other hand, if your dog has accidentally eaten Aleve, immediately take the bottle away and keep it in a safe place where they cannot reach it. Monitor your dog for signs of Aleve poisoning and take your dog to the vet.
What are the Signs of Aleve Poisoning?
Naproxen can be absorbed into a dog’s bloodstream very quickly; it can take up to 3 hours to be fully absorbed. One tablet of Aleve can have up to 220mg that can kill large and small dogs.
Below are the most common clinical signs of Aleve poisoning:
• Stomach ulcers
• Pale gums
• Gastrointestinal bleeding
• Loss of appetite
Immediately contact your veterinarian or Pet Poison Helpline®, at 855-764-7661, if you think your dog is experiencing Aleve poisoning. Bring the Aleve bottle and any other information with you to the vet so your dog can receive the correct treatment ASAP.
Timeliness is key for your dog to have the best chances of recovering. Aleve can be absorbed within 3 hours, so immediately get to the vet. Depending on the Aleve concentration, your dog may have to be kept overnight for observation. Depending on the poisoning severity, your dog may receive a blood transfusion, IV fluids, antacids, and electrolytes. Your vet will address any kidney or liver failure.
Aleve poisoning is a serious thing and can be fatal for some dogs. But recovery is possible, that is why the best thing to do is to contact your veterinarian or Pet Poison Helpline® immediately to determine the severity and take your dog to the emergency clinic. This can all be prevented by 1.) Never administer medication to your dog without professional advice from a vet and 2.) Keep all harmful medication locked away and out of your pet’s reach to avoid any accidents.